Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Lubbock, TX

May 13, 20209 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2020, 7:47 PM CDT for 9 counties in Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2020, 7:47 PM CDT (00:47 UTC)
Expired
May 13, 2020, 8:45 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 35 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:10 PM CDTTSTM WND GST 705 Ssw Graham, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3549 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KLUB 140047
SVRLUB
TXC107-125-153-169-263-269-303-305-345-140145-
/O.NEW.KLUB.SV.W.0049.200514T0047Z-200514T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
747 PM CDT Wed May 13 2020

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kent County in northwestern Texas...
  Dickens County in northwestern Texas...
  Northeastern Lynn County in northwestern Texas...
  Eastern Lubbock County in northwestern Texas...
  Southern Floyd County in northwestern Texas...
  Garza County in northwestern Texas...
  Southwestern King County in northwestern Texas...
  Crosby County in northwestern Texas...
  Southwestern Motley County in northwestern Texas...

* Until 845 PM CDT.

* At 744 PM CDT, a broken line of severe thunderstorms were located 
  along a line extending from near Lubbock to Wilson to Grassland 
  moving northeast at 45 mph. An additional area of nearly 
  stationary thunderstorms was located from Idalou, Ralls, to 
  McAdoo. 

  HAZARD...Up to two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Slaton, Post, Floydada, Crosbyton, Spur, Dickens, White
  River Lake, Idalou, Ralls, Lorenzo, Ransom Canyon, Kalgary, Girard,
  Grassland, Dougherty, Cone, Afton, Caprock and Southland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3324 10178 3369 10190 3383 10162 3383 10157
      3386 10156 3414 10100 3349 10029 3303 10150
TIME...MOT...LOC 0044Z 240DEG 41KT 3364 10172 3321 10124 

HAIL...2.00IN
WIND...60MPH
 
$$

WCI
1 follow-up statement
269 
WWUS54 KLUB 140130
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
830 PM CDT Wed May 13 2020

TXC303-140139-
/O.CAN.KLUB.SV.W.0049.000000T0000Z-200514T0145Z/
Lubbock TX-
830 PM CDT Wed May 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LUBBOCK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3325 10161 3339 10157 3340 10156 3367 10153
      3403 10088 3349 10029 3303 10150
TIME...MOT...LOC 0129Z 240DEG 41KT 3389 10119 3346 10072 

$$

TXC107-125-153-169-263-269-305-345-140145-
/O.CON.KLUB.SV.W.0049.000000T0000Z-200514T0145Z/
Kent TX-Dickens TX-Lynn TX-Floyd TX-Garza TX-King TX-Crosby TX-
Motley TX-
830 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN KENT...DICKENS...NORTHEASTERN LYNN...SOUTHEASTERN
FLOYD...GARZA...SOUTHWESTERN KING...CROSBY AND SOUTHWESTERN MOTLEY
COUNTIES...

At 829 PM CDT, a line of severe thunderstorms were located along a 
line extending from Dickens to White River Lake to Southland moving 
northeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Mesonet site in Graham reported a wind gust to 70 mph.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Post, Crosbyton, Spur, Dickens, White River Lake, Ralls, Lorenzo,
Kalgary, Girard, Afton, Caprock, Southland, Mcadoo and Roaring
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3325 10161 3339 10157 3340 10156 3367 10153
      3403 10088 3349 10029 3303 10150
TIME...MOT...LOC 0129Z 240DEG 41KT 3389 10119 3346 10072 

HAIL...2.00IN
WIND...70MPH
 
$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:12 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 13, 6:12 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
612 PM CDT Wed May 13 2020

.AVIATION...
Convection remains possible at all terminals through 03Z at
LBB/PVW and 05Z at CDS. The main severe threats continue to be
hail up to two inches and wind gusts over 60 mph in addition to
frequent cloud to ground lightning. Storms are expected to be east
of the region by midnight. Some fog will be possible after
midnight at CDS. Currently the dryline is expected to stay east of
LBB and PVW which will help keep fog at bay. VFR conditions are
expected at all terminals by 15-16Z tomorrow.

&&

.PREV DISCUSSION... /issued 224 PM CDT Wed May 13 2020/

SHORT TERM...
Upper level shortwave is currently analyzed in water vapor near the
Rio Grande of far west Texas which will continue to advance towards
our area this afternoon. With this feature, an area of evaporating
rain showers (virga) has been noted across the Rolling Plains and
southward. This activity has led to a few strong wind gusts due to
the amount of dry air. This activity will lead to competing factors
for destabilization. First, due to the cloud cover surface
temperatures will be a bit slower to warm so instability may be
dampened a bit compared to previous guidance. However, the flip side
of that is that this may also help to cool mid levels leading to
steeper lapse rates aloft and hence increase the amount of
instability. Latest SPC mesoanalysis as of 1pm shows MLCAPE bullseye
of 4000 J/Kg located across the Rolling Plains with the gradient
located west of Lubbock. The aforementioned wave should help to
increase broad upper level divergence across the forecast area this
afternoon. Additionally, at 500mb a jet streak should be in place
from roughly the TX/NM border up into SW KS. This will also aid in
broadscale lift across the region as our forecast area should be in
the right entrance region of that jet.

Dryline continues to remain diffuse this afternoon however lower
dewpoints are noted from Amarillo to Dalhart to Earth to Sundown.
This boundary should continue to sharpen up this afternoon and head
east. Low to mid 60's exist ahead of this feature which as stated
above is leading to large CAPE values. As of 1:30 pm a cumulus field
was developing along the western South Plains. This field should
continue to expand eastward ahead of the dryline. The main question
remains how quickly the dryline sharpens and moves east which will
impact where storm initiation occurs. Latest thinking is that storm
initiation should occur west of the I-27 corridor. To account for
this the SPC has moved the enhanced risk further west into the
Lubbock area which seems warranted based on latest trends.

With the large amount of cape in place very large hail potentially
exceeding baseball size will be possible. Additionally, a large
amounts of DCAPE may also pose a damaging wind threat with isolated
gusts to 80 mph possible (as the virga showers have already
indicated). Shear values are a bit on the modest side but still
sufficient for thunderstorm organization. Along the I-27 corridor
effective bulk shear values around or slightly below 30 kts will be
most likely with slightly higher values further east across the
Rolling Plains and southeast Panhandle. While some low level
curvature of the hodograph exists the hodograph is generally linear
along the I-27 corridor. As storms initially fire along the
boundary, storm splits would be likely that should lead to a line of
storms rather quickly. As storms congeal into a line, damaging winds
should become the more predominant threat however some cores of
large hail will remain possible. Overall storm motion is on the slow
side with right moving storms progged to move east around 10-15 mph.
With PWATs around an inch combined with slow storm motion there may
be some localized flooding threat. Across the northern Rolling
Plains and SE Panhandle, hodograph curvature and overall length
increases a bit as low level winds should remain backed ahead of the
dryline. This will lead to slightly faster storm motions as well as
enhance low level curvature of the hodograph. Current 0-3km srh is
expected to increase to around 150 m2/s2 this evening however LCLs
may be a bit on the high side for any appreciable tornado risk to
develop. Nonetheless, a tornado or two can't be ruled out across
this area.

Expect most of the activity to clear the Rolling Plains by midnight.
With the heavy rain appears that fog formation will be possible yet
again tomorrow morning especially for locations off of the Caprock.
Future shifts will monitor for the potential need of yet another
dense fog advisory early tomorrow morning. /WCI

LONG TERM...
Weak mid level anticyclonic curvature will follow tonights wave
across the area early Thursday and along with resulting weak
capping may be still enough to limit thunder chances late on
Thursday. The dryline will begin the day Thursday backed close to
the New Mexico border and we expect a few patches of fog to start
the day, especially over the Rolling Plains. Upper flow will be
more neutral late on Thursday but lacking a well-defined impulse.
Still, the dryline will surge eastward Thursday afternoon and a
few solutions are generating isolated thunderstorms over the
Rolling Plains. We are unconvinced but will maintain a minimal
mention of thunder over the Rolling Plains. Thursday will be warm
and breezy, especially behind the dryline on the Caprock.

Friday will see a weakening cold front enter the area bringing
modest cooling, but the boundary perhaps settling into our southern
and southeastern areas by Friday afternoon. Meanwhile, an upper
level trough crossing northern Mexico Friday will sharpen a bit late
in the day as it moves into southwest Texas and is expected to lead
to an increasing chance of thunder near the frontal zone. The upper
trough is then expected to slow down and nearly stall out across
Texas Saturday, and solutions retain a chance of thunder over our
eastern zones, though as mentioned previously this may be an
over-extension of rain chances as slightly cooler air continues
invading the area into the weekend. Some uncertainty regarding
severe threat Friday given frontal positioning and thus availability
of surface-based instability as well as weaker flow aloft.

Upper ridging is expected to build late in the weekend, initially
with a relatively cool airmass holding on Sunday but also dry
expected. Then, warmth gradually returning early next week as the
ridge axis slowly passes overhead and then to the east by Tuesday
or so. Late Tuesday into Wednesday a large upper trough over the
western U.S. will be pivoting through the Rockies and likely to
pull improved moisture into the Rockies and perhaps adjacent high
plains. And then this moisture will increase further east into
the southern high plains by Wednesday supporting a low mention of
thunder at the end of the forecast. RMcQueen

FIRE WEATHER...
Very warm temperatures will develop Thursday on the Caprock after
the dryline moves east, along with gusty winds and low relative
humidity. Elevated Fire Danger may develop. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, May 13, 11:30 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Wed May 13 2020

TXZ021>044-141630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Wed May 13 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A risk of thunderstorms, some severe, will exist this afternoon and
evening primarily near and east of the I-27 corridor. Hail to the
size of baseballs and wind gusts to 80 mph will be possible. A risk
of tornados will also exist primarily across the Rolling Plains and
southeast Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of thunderstorms will be possible this week into the weekend
across the region. From Thursday through Saturday, temperatures will
warm and moisture will increase, creating an environment more
favorable for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, May 13, 7:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             8 SW LUBBOCK            33.50N 101.97W
05/13/2020  E1.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB2000239

JM
Local storm report, May 13, 7:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             8 SW LUBBOCK            33.49N 101.97W
05/13/2020  E1.50 INCH       LUBBOCK            TX   PUBLIC

            104TH BETWEEN SLIDE AND FRANKFORD

&&

EVENT NUMBER LUB2000240

JM
Local storm report, May 13, 7:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             7 SW LUBBOCK            33.50N 101.96W
05/13/2020  M1.50 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB2000241

JM
Local storm report, May 13, 7:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             7 SW LUBBOCK            33.50N 101.96W
05/13/2020  E1.25 INCH       LUBBOCK            TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2000242

JM
Local storm report, May 13, 7:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             WILSON                  33.32N 101.73W
05/13/2020  E1.00 INCH       LYNN               TX   PUBLIC

&&

EVENT NUMBER LUB2000243

JM
Local storm report, May 13, 7:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
745 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 E TAHOKA             33.16N 101.62W
05/13/2020  M1.50 INCH       LYNN               TX   PUBLIC

&&

EVENT NUMBER LUB2000244

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Dickens, Hall, King, Motley60 min
May 13, 7:09 PM CDTSevere Thunderstorm WarningLUBLubbock51 min
May 13, 7:13 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lynn47 min
May 13, 7:31 PM CDTAreal Flood AdvisoryLUBCrosby, Lubbock89 min
May 13, 7:41 PM CDTAreal Flood AdvisoryLUBCottle, Crosby, Dickens, Floyd, Motley94 min
May 13, 8:22 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens77 min
May 13, 8:46 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, King, Motley and 1 more59 min
May 13, 9:10 PM CDTAreal Flood AdvisoryLUBGarza, Kent, King, Stonewall75 min
May 13, 9:27 PM CDTSevere Thunderstorm WarningLUBKent, King, Stonewall48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.